Ohio, 2021

Flooding in Ohio, August 31, 2021

August 31, 2021 · NWS ILN · 3 events in 2 counties and zones

Showers and embedded thunderstorms associated with the remnants of Hurricane Ida produced locally heavy rain through the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and embedded thunderstorms associated with the remnants of Hurricane Ida produced locally heavy rain through the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 31, 8:44 AM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 31, 8:44 AM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
944 AM EDT Tue Aug 31 2021

.SYNOPSIS...
A frontal boundary will be the focus for showers and
thunderstorms through Tuesday across portions of the region.
Remnants of Ida will also bring rainfall to the region through
Wednesday. Drier conditions will move into the region for
Wednesday night and will persist through the end of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
For this morning's update, have a couple of areas of concern
through the rest of the day.

Overall, tropical remnants are moving northeast through the
Tennessee Valley. Based on latest guidance, still relatively
confident the time frame of heaviest rain should arrive to the
southern and southeastern portion of the forecast area after
the near term period. No reason to make any changes to FFA at
this time, with heaviest QPF fields lining up well with current
headline placement.

Meanwhile, an axis of deformation lies from west to east near
the Interstate 70 corridor. More dense (drier, but warmer air)
is situated to the north, with warm, very moist air to the
south -- with gradient showing clearly on the latest PWAT
guidance. Other than a few scattered showers this morning,
expecting development of showers and a few storms through the
afternoon hours as instability improves a bit along this axis.
This matches up well with high- resolution CAMs. Lack of
vertical wind shear and only modest instability means the severe
risk is very low.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Early this evening, a band of stratiform precipitation, with
heavier bands, is expected to be moving through the Flash Flood
Watch area. Updated total rainfall accumulation maps have
nudged the 1-3 inch amounts slightly north, therefore have
expanded the Flash Flood Watch a tier of counties west/north to
now include a line of counties from Owen, KY to Hocking, OH.
Because this rain is occurring over a large time period, flash
flooding will likely be focused in areas where heavy rain
banding becomes established for several hours. Otherwise, much
of the flooding may be more areal in nature versus flashy. The
local terrain across the flash flood area is more susceptible to
flash flooding.

Through the overnight hours, a mid-level trough will begin to
usher in drier air from the west. This will create a sharp
rainfall accumulation gradient as the remnants begin to pull
eastward by Wednesday morning. The greatest uncertainty for
overall rainfall totals is along the I-71 corridor just
northwest of the current watch. Convective activity will weaken
to mostly stratiform rain with southeast Indiana counties and
possibly even the tri-state area placed in a local minimum
for rainfall amounts. The driest location will be across west-
central Ohio, north of Tuesday afternoon convective activity. Rain
pulls to the east by the late morning to early afternoon hours.

As the low pressure moves close to the region, the
pressure gradient tightens Wednesday afternoon, leading to winds
of 15 to 20 mph and occasional gusts between 25 and 30 mph.
These will weaken toward the evening hours.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Surface high pressure and a drier airmass will build down across the
Great Lakes and Ohio Valley region through the day on Thursday. The
surface high will then shift off to the east through the end of the
week with a weak frontal system moving across the region through
the second half of the weekend and into early next week. Will go
ahead and include some slight chance pops Sunday into Monday to
account for this. Temperatures will be a few degrees below normal
Thursday and Friday with afternoon highs in the mid to upper 70s.
Temperatures will then moderate back closer to normal through the
weekend with afternoon highs in the upper 70s to lower 80s through
the remainder of the long term period.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
IFR CIGs have settled in for most TAF sites this morning.
Showers/downpours which are reducing VIS are currently around
DAY and LCK. These showers will continue to be a problem around
the I-70 corridor for much of the morning and afternoon. CIGs
are forecast to slowly rise to MVFR and eventually VFR by the
afternoon.

Another swath of rain is expected to move in from the south late
this afternoon and persist through the evening hours, especially
for CVG, LUK, ILN, CMH, LCK. VIS restrictions may drop to MVFR
if rain persists.

MVFR CIGs return this evening as ceilings descend from VFR
restrictions. Rain moves off from west to east Wednesday
morning.

Low pressure causes winds to increase to 10 knots by Wednesday
morning with gusts increasing to 20+ knots into the afternoon.

OUTLOOK... Gusty winds around 30 knots will be possible on
Wednesday afternoon.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through Wednesday morning for OHZ073-074-
     079>082-088.
KY...Flash Flood Watch through Wednesday morning for KYZ094>100.
IN...None.

&&

SYNOPSIS...Novak
NEAR TERM...Hogue
SHORT TERM...McGinnis
LONG TERM...JDR
AVIATION...McGinnis
Hazardous weather outlook, Aug 31, 3:41 AM EST, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
441 AM EDT Tue Aug 31 2021

OHZ026-034-035-043>046-010845-
Hardin-Mercer-Auglaize-Shelby-Logan-Union OH-Delaware-
441 AM EDT Tue Aug 31 2021

This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-OHZ042-051>056-060>065-070>072-010845-
Wayne-Fayette IN-Union IN-Franklin IN-Darke-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-
441 AM EDT Tue Aug 31 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...Today and tonight.

Several rounds of slow moving downpours and thunderstorms will lead
to locally heavy rainfall and increased flooding potential through
the late morning and afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ094>100-OHZ073-074-079>082-088-010845-
Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Ross-Hocking-
Brown-Highland-Adams-Pike-Scioto-
441 AM EDT Tue Aug 31 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ073>075-080-KYZ089>093-OHZ077-078-010845-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Hamilton-Clermont-
441 AM EDT Tue Aug 31 2021

This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky and Southwest Ohio.

.DAY ONE...Today and tonight.

Rain is expected as remnants from Ida move through the region.
Locally heavy rainfall is possible, which could lead to ponding on
roadways as well as localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Montgomery

When
August 31, 10:30 AM EST to 11:30 AM EST
Where
Montgomery County, Kingsville to 0.24 mi S of Kingsville
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.770, -84.280

High water was reported on Gardendale Avenue.

Flood, Delaware

When
August 31, 12:00 PM EST to 1:00 PM EST
Where
Delaware County, 2.76 mi S of Lewis Center to 3.17 mi S of Lewis Center
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.160, -83.020

Water was overflowing out of storm drains and onto the street near the intersection of Powell Road and U.S. 23.

Flood, Montgomery

When
August 31, 5:30 PM EST to 6:30 PM EST
Where
Montgomery County, 0.46 mi W of Dwyer to 0.45 mi W of Dwyer
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.670, -84.229

High water was reported near the intersection of Hollyhock Drive and Homedale Street.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971939, 971941, 971944.